An efficient interpolation algorithm on anisotropic grids for functions with jump discontinuities in 2-D

Juan C. Aguilar, Jonathan Goodman

Research output: Contribution to journalArticle

Abstract

In this paper we construct an algorithm that generates a sequence of continuous functions that approximate a given real valued function f of two variables that have jump discontinuities along a closed curve. The algorithm generates a sequence of triangulations of the domain of f. The triangulations include triangles with high aspect ratio along the curve where f has jumps. The sequence of functions generated by the algorithm are obtained by interpolating f on the triangulations using continuous piecewise polynomial functions. The approximation error of this algorithm is O(1/N2) when the triangulation contains N triangles and when the error is measured in the L1 norm. Algorithms that adaptively generate triangulations by local regular refinement produce approximation errors of size O(1/N), even if higher-order polynomial interpolation is used.

Original languageEnglish (US)
Pages (from-to)137-153
Number of pages17
JournalApplied Numerical Mathematics
Volume55
Issue number2
DOIs
StatePublished - Oct 2005

Fingerprint

Triangulation
Discontinuity
Interpolation
Jump
Interpolate
Grid
Approximation Error
Triangle
Polynomials
L1-norm
Polynomial Interpolation
Closed curve
Piecewise Polynomials
Polynomial function
Aspect Ratio
Aspect ratio
Continuous Function
Refinement
Higher Order
Curve

Keywords

  • Adaptive mesh refinement
  • Anisotropic triangulations
  • Jump discontinuities
  • Local error estimate
  • Polynomial interpolation

ASJC Scopus subject areas

  • Applied Mathematics
  • Computational Mathematics
  • Modeling and Simulation

Cite this

An efficient interpolation algorithm on anisotropic grids for functions with jump discontinuities in 2-D. / Aguilar, Juan C.; Goodman, Jonathan.

In: Applied Numerical Mathematics, Vol. 55, No. 2, 10.2005, p. 137-153.

Research output: Contribution to journalArticle

@article{c64e5f7dcb6d439580b7b02315be2be4,
title = "An efficient interpolation algorithm on anisotropic grids for functions with jump discontinuities in 2-D",
abstract = "In this paper we construct an algorithm that generates a sequence of continuous functions that approximate a given real valued function f of two variables that have jump discontinuities along a closed curve. The algorithm generates a sequence of triangulations of the domain of f. The triangulations include triangles with high aspect ratio along the curve where f has jumps. The sequence of functions generated by the algorithm are obtained by interpolating f on the triangulations using continuous piecewise polynomial functions. The approximation error of this algorithm is O(1/N2) when the triangulation contains N triangles and when the error is measured in the L1 norm. Algorithms that adaptively generate triangulations by local regular refinement produce approximation errors of size O(1/N), even if higher-order polynomial interpolation is used.",
keywords = "Adaptive mesh refinement, Anisotropic triangulations, Jump discontinuities, Local error estimate, Polynomial interpolation",
author = "Aguilar, {Juan C.} and Jonathan Goodman",
year = "2005",
month = "10",
doi = "10.1016/j.apnum.2005.02.001",
language = "English (US)",
volume = "55",
pages = "137--153",
journal = "Applied Numerical Mathematics",
issn = "0168-9274",
publisher = "Elsevier",
number = "2",

}

TY - JOUR

T1 - An efficient interpolation algorithm on anisotropic grids for functions with jump discontinuities in 2-D

AU - Aguilar, Juan C.

AU - Goodman, Jonathan

PY - 2005/10

Y1 - 2005/10

N2 - In this paper we construct an algorithm that generates a sequence of continuous functions that approximate a given real valued function f of two variables that have jump discontinuities along a closed curve. The algorithm generates a sequence of triangulations of the domain of f. The triangulations include triangles with high aspect ratio along the curve where f has jumps. The sequence of functions generated by the algorithm are obtained by interpolating f on the triangulations using continuous piecewise polynomial functions. The approximation error of this algorithm is O(1/N2) when the triangulation contains N triangles and when the error is measured in the L1 norm. Algorithms that adaptively generate triangulations by local regular refinement produce approximation errors of size O(1/N), even if higher-order polynomial interpolation is used.

AB - In this paper we construct an algorithm that generates a sequence of continuous functions that approximate a given real valued function f of two variables that have jump discontinuities along a closed curve. The algorithm generates a sequence of triangulations of the domain of f. The triangulations include triangles with high aspect ratio along the curve where f has jumps. The sequence of functions generated by the algorithm are obtained by interpolating f on the triangulations using continuous piecewise polynomial functions. The approximation error of this algorithm is O(1/N2) when the triangulation contains N triangles and when the error is measured in the L1 norm. Algorithms that adaptively generate triangulations by local regular refinement produce approximation errors of size O(1/N), even if higher-order polynomial interpolation is used.

KW - Adaptive mesh refinement

KW - Anisotropic triangulations

KW - Jump discontinuities

KW - Local error estimate

KW - Polynomial interpolation

UR - http://www.scopus.com/inward/record.url?scp=23144444753&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=23144444753&partnerID=8YFLogxK

U2 - 10.1016/j.apnum.2005.02.001

DO - 10.1016/j.apnum.2005.02.001

M3 - Article

AN - SCOPUS:23144444753

VL - 55

SP - 137

EP - 153

JO - Applied Numerical Mathematics

JF - Applied Numerical Mathematics

SN - 0168-9274

IS - 2

ER -